Chemical burn from Retin A and Lactic Acid use? (Photo)

A week ago I started using Retin A 1% at night in my smile line area. Before this regimen, I was doing a lactic acid/50 gel peel every 1 or 2 weeks. Last night since 2 wks had past I did a lactic peel. After rinsing, the area was swollen & white. I used a neutralizer, added moisturizer & makeup hoping it would heal overnight. When I woke up I saw horrible scarring. Can anyone hare how to speed healing & prevent permanent scarring? I have African-American skin so I'm especially concerned. Thanks.

Doctor Answers 4

Moisturize, Sunscreen and See a Dermatologist

You essentially performed a medium depth peel on yourself.  You will heal fine, but will likely become a little darker or lighter in the area for a short period of time.  You should avoid any scrubs, harsh topical creams, or any other peels for now; moisturize the area with a cream such as cerave during the day and aquaphor at night; a broad spectrum sunscreen should be placed on at least twice daily; and you should see a dermatologist with expertise in chemical peels and lasers, as they will be able to manage your complication and get you on the right track.  I would suggest contining with a dermatologsit you trust to perform peels and manage your future skin care.  I wish you the best of luck, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 190 reviews

Chemical Peel from Retin-A

Unfortunately you irritated your skin from peeling yourself too often and too strong and using too much Retin-A in conjunction.  I would use moisturizers, sunblocks and stop using these products.  Please find a board certified dermatologist for a consultation to treat these discolorations and help you in the future.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 76 reviews

Potential Chemical Burn

Self treatment can be very dangerous and should be avoided. I would suggest visiting a local board certified physician immediately to prevent any permanent damage. I would suggest you discontinue use of any products aside from a mild moisturizer until the situation can be addressed by a professional.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
4.8 out of 5 stars 107 reviews

Chemical burn from Retin A and Lactic Acid use?

The best advise is 1. STOP self treating, 2. Seek in person opinions from boarded docs in your city/state... 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.6 out of 5 stars 173 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.